Florida, 2005

Lightning Strike in Florida, July 3, 2005

July 3, 2005 · NWS JAX · 1 event in 1 county or zone

Lightning caused a house fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning caused a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 1:12 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 3, 1:12 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT SUN JUL 3 2005

.SHORT TERM...UPPER LEVEL ANTICYCLONE IS LOCATED OVER CUBA AND SOUTH
FL WITH PERIODIC CLUMPS OF TROPICAL MOISTURE FLOWING NWD OVER ERN
GULF OF MEXICO INTO OUR REGION. WATER VAPOR SHOWS SOME DRIER AIR
ALOFT TRYING TO MOVE OVER THE REGION AND THIS JUST HELPS TO MAKE
THE STORMS A BIT MORE INTENSE. CONVECTION HAD ANOTHER EARLY START
TODAY WITH THE CONTINUATION OF SW TO WLY FLOW AND THESE STORMS HAVE
ALREADY REACHED THE EAST COAST. RUC SHOWS A SHORT WAVE EXTENDING FROM
CONVECTION IN SWRN GA TO GNV AND OCALA. ALSO THE SFC FRONT IS OVER
NORTH GA WHILE A TROUGH STRETCHES ALONG THE GULF COAST.

THE RIDGE WILL STAY TO THE SOUTH AND THE TROUGH TO THE NORTH
INTO MONDAY KEEPING OUR REGION CAUGHT IN THE MIDDLE. FASTER MOVING
STORMS WILL EXIT SOONER ALTHOUGH DEVELOPMENT HAS YET TO OCCUR IN SE
GA ALONG PATH OF SHORT WAVE. LOW CHANCE POPS FOR THIS EVENING IN NE
FL AND GOOD CHANCE FOR SE GA. THEN ON MONDAY THE NAM SHOWS THE H5
RIDGE BUILDING FARTHER TO THE NW THAN GFS AND PUSHING THE TROPICAL
MSTR TO THE CENTRAL GULF RGN. HAVE GONE WITH A BLEND OF 40-50%
POPS. EXPECT THE RIDGE TO BUILD OVER THE AREA MONDAY NIGHT AND
TUESDAY AND ACTIVITY SHOULD BE WINDING DOWN BY THE TIME INDEPENDENCE
DAY FESTIVITIES BEGIN AT SUNDOWN. TYPICAL DIURNAL PATTERN FOR
TUESDAY WITH AFTN SEABREEZES.

BY WEDNESDAY THE RIDGE RETREATS SOUTH OF THE AREA ONCE AGAIN AS A
SHORT WAVE TROUGH BEARS DOWN ON IT. THIS BRINGS A RETURN OF SIMILAR
PATTERN TO THIS WEEKEND WITH MORNING CONVECTION ON THE WEST COAST
MOVING INLAND.

.LONG TERM...HIGH PRESSURE RIDGE EXPECTED TO SLIDE SOUTH AND EAST AS
SURFACE TROUGH (AKA FRONT) DRIFTS INTO SOUTH GA. DGEX SHOWS A STRONG
VORT MAX AND SFC LOW MOVING ALONG GULF COAST THU/FRI WHILE GFS IS
LESS PRONOUNCED WITH THIS FEATURE. HAVE GENERALLY BLENDED POPS FOR
END OF WEEK DUE TO UNCERTAINTY OF THE STRENGTH OF THE VORT. THEN
GFS SHOWS A TROPICAL LOW MOVING FROM CARIBBEAN INTO SRN GULF OVER
THE WEEKEND WHICH IS NOT SEEN IN THE NAM. HOWEVER BOTH AGREE ON SELY
FLOW SAT/SUN AND PLENTY OF MOISTURE OVER THE REGION.

&&

.MARINE...NO SIGNIFICANT CHANGES EXPECTED WITH WINDS LESS THAN 15 KT
AND SEAS 2-3 FT THROUGH THE WEEK. MARINERS MAIN CONCERN WILL BE
WHERE AND WHEN THE STORMS WILL OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  74  93 /  50  50  40  50
SSI  76  90  76  92 /  40  50  40  40
JAX  74  91  74  93 /  30  50  40  40
SGJ  75  91  73  91 /  30  50  40  40
GNV  74  92  73  93 /  30  40  30  40
OCF  74  92  74  94 /  20  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...TRABERT
MARINE/FIRE WX...ZIBURA
Hazardous weather outlook, Jul 3, 5:00 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT SUN JUL 3 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-041000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
600 AM EDT SUN JUL 3 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED AGAIN THIS
AFTERNOON...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE MID TO
LATE AFTERNOON AND WILL TAPER OFF IN THE EVENING. THE STORMS WILL
MOVE NORTHEAST AT 10 TO 15 MPH. THIS FASTER STORM MOTION WILL RESULT
IN A LESS HEAVY RAINFALL POTENTIAL...HOWEVER RAINFALL AMOUNTS OF UP
TO 2 INCHES ARE STILL POSSIBLE IN STRONGER STORMS. SINCE THE GROUNDS
ARE ALREADY MORE THAN SATURATED ACROSS THE JACKSONVILLE METRO
AREA...AS WELL AS PARTS OF SOUTHEAST GEORGIA...ANY ADDITIONAL
RAINFALL WILL LIKELY RUNOFF AND CAUSE LOCALIZED FLOODING. MOTORISTS
ARE URGED TO USE EXTREME CAUTION AND TO NOT ATTEMPT TO CROSS ANY
FLOODED ROADWAYS OF UNKNOWN DEPTH. THE OTHER MAIN CONCERNS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MORE TYPICAL SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED. THE STRONGER STORMS WILL BE CAPABLE  OF
FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND
STRONG AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
STORM SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL TOTALS
OR LOCALLY STRONG WINDS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Jul 3, 12:57 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 PM EDT SUN JUL 3 2005

FLZ025-031845-
DUVAL-
157 PM EDT SUN JUL 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...

AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SAN MARCO...OR
OVER DOWNTOWN JACKSONVILLE...MOVING EAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SAN MARCO...
RIVERSIDE...ORTEGA...DOWNTOWN JACKSONVILLE...TALLYRAND...ARLINGTON...
UNF AND FORT CAROLINE THROUGH 245 PM EDT. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
FREQUENT DANGEROUS LIGHTNING STRIKES WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
July 3, 2:15 PM EST
Where
Duval County, Arlington
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463730.